Remote Access Theory of Probability and Mathematical Statistics

Theory of Probability and Mathematical Statistics

ISSN 1547-7363(online) ISSN 0094-9000(print)

Request Permissions   Purchase Content 
 
 

 

On the asymptotic and approximate distributions of the product of an inverse Wishart matrix and a Gaussian vector


Authors: I. Kotsiuba and S. Mazur
Original publication: Teoriya Imovirnostei ta Matematichna Statistika, tom 93 (2015).
Journal: Theor. Probability and Math. Statist. 93 (2016), 103-112
MSC (2010): Primary 62E17, 62E20
DOI: https://doi.org/10.1090/tpms/1004
Published electronically: February 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the distribution of the product of an inverse Wishart random matrix and a Gaussian random vector. We derive its asymptotic distribution as well as a formula for its approximate density function which is based on the Gaussian integral and the third order Taylor expansion. Furthermore, we compare the asymptotic and approximate density functions with the exact density obtained by Bodnar and Okhrin (2011). The results obtained in the paper are confirmed by the numerical study.


References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, 9th printing, Dover, New York, 1972. MR 0208797
  • 2. S. F. Arnold, Mathematical Statistics, Prentice-Hall, New Jersey, 1990.
  • 3. J. Bai and S. Shi, Estimating high dimensional covariance matrices and its applications, Ann. Econom. Finance 12 (2011), 199-215.
  • 4. T. Bodnar and A. K. Gupta, Estimation of the precision matrix of multivariate elliptically contoured stable distribution, Statistics 45 (2011), 131-142. MR 2783401
  • 5. T. Bodnar, A. K. Gupta, and N. Parolya, On the strong convergence of the optimal linear shrinkage estimator for large dimensional covariance matrix, J. Multivariate Anal. 132 (2014a), 215-228. MR 3266272
  • 6. T. Bodnar, A. K. Gupta, and N. Parolya, Direct Shrinkage Estimation of Large Dimensional Precision Matrix, J. Multivariate Anal. 146 (2016), 223-236. MR 3477661
  • 7. T. Bodnar, S. Mazur, and K. Podgórski, Singular Wishart distribution and its application to portfolio theory, J. Multivariate Anal. 143 (2016), 314-326. MR 3431434
  • 8. T. Bodnar, S. Mazur, and Y. Okhrin, On the exact and approximate distributions of the product of a Wishart matrix with a normal vector, J. Multivariate Anal. 125 (2013), 176-189. MR 3189308
  • 9. T. Bodnar, S. Mazur, and Y. Okhrin, Distribution of the product of singular Wishart matrix and normal vector, Theory Probab. Math. Statist. 91 (2014b), 1-14. MR 3364119
  • 10. T. Bodnar and Y. Okhrin, Properties of the partitioned singular, inverse and generalized Wishart distributions, J. Multivariate Anal. 99 (2008), 2389-2405. MR 2463397
  • 11. T. Bodnar and Y. Okhrin, On the product of inverse Wishart and normal distributions with applications to discriminant analysis and portfolio theory, Scand. J. Statist. 38 (2011), 311-331. MR 2829602
  • 12. T. Bodnar and W. Schmid, A test for the weights of the global minimum variance portfolio in an elliptical model, Metrika 67 (2008), 127-143. MR 2375302
  • 13. T. Cai, W. Lui, and X. Luo, A constrained $ l_1$ minimization approach to sparse precision matrix estimation, J. Amer. Stat. Association 106 (2011), 594-607. MR 2847973
  • 14. T. Cai and M. Yuan, Adaptive covariance matrix estimation through block thresholding, Ann. Statist. 40 (2012), 2014-2042. MR 3059075
  • 15. T. Cai and H. Zhou, Minimax estimation of large covariance matrices under $ l_1$ norm, Statistica Sinica 22 (2012), 1319-1378. MR 3027084
  • 16. J. A. Díaz-García, R. Gutiérrez-Jáimez, and K. V. Mardia, Wishart and pseudo-Wishart distributions and some applications to shape theory, J. Multivariate Anal. 63 (1997), 73-87. MR 1491567
  • 17. M. Drton, H. Massam, and I. Olkin, Moments of minors of Wishart matrices, Ann. Statist. 36 (2008), 2261-2283. MR 2458187
  • 18. D. A. Harville, Matrix algebra from statistician's perspective, Springer, New York, 1997. MR 1467237
  • 19. D. von Rosen, Moments for the inverted Wishart distribution, Scand. J. Statist. 15 (1988), 97-109. MR 968156
  • 20. P. Jorion, Bayes-Stein estimation for portfolio analysis, J. Financial Quant. Anal. 21 (1986), 279-292.
  • 21. O. Ledoit and M. Wolf, A well-conditioned estimator for large-dimensional covariance matrices, J. Multivariate Anal. 88 (2004), 365-411. MR 2026339
  • 22. K. V. Mardia, J. T. Kent, and J. M. Bibby, Multivariate Analysis, Academic Press, London, 1979. MR 560319
  • 23. R. J. Muirhead, Aspects of Multivariate Statistical Theory, Wiley, New York, 1982. MR 652932
  • 24. C. Stein, Inadmissibility of the usual estimator of the mean of a multivariate normal distribution, Proceedings of the Third Berkeley Symposium on Mathematical and Statistical Probability (J. Neyman, ed.), University of California, Berkeley, 1956, pp. 197-206. MR 0084922
  • 25. G. P. H. Styan, Three useful expressions for expectations involving a Wishart matrix and its inverse, Statistical Data Analysis and Inference (Y. Dodge, ed.), Elsevier Science, Amsterdam, 1989, pp. 283-296, MR 1089643

Similar Articles

Retrieve articles in Theory of Probability and Mathematical Statistics with MSC (2010): 62E17, 62E20

Retrieve articles in all journals with MSC (2010): 62E17, 62E20


Additional Information

I. Kotsiuba
Affiliation: Department of Theoretical and Applied Statistics, Ivan Franko National University of Lviv, Universytetska 1, 79000, Lviv, Ukraine
Email: kotsiuba@hotmail.com

S. Mazur
Affiliation: Department of Statistics, Lund University, PO Box 743, SE-22007 Lund, Sweden
Email: stepan.mazur@stat.lu.se

DOI: https://doi.org/10.1090/tpms/1004
Keywords: Wishart distribution, multivariate normal distribution, asymptotic distribution, integral approximation
Received by editor(s): March 2, 2015
Published electronically: February 7, 2017
Additional Notes: The second author appreciates the financial support of the Swedish Research Council Grant Dnr: 2013-5180 and Riksbankens Jubileumsfond Grant Dnr: P13-1024:1
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society